Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Raleigh, NC

June 25, 2004Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 25, 2004, 10:35 PM EDT for Cumberland County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 10:35 PM EDT (02:35 UTC)
Expired
Jun 25, 2004, 11:00 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS52 KRAH 260235
SVRRAH
NCC051-260300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1035 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOPE MILLS...OR ABOUT 7 MILES SOUTHWEST OF
  FAYETTEVILLE...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FAYETTEVILLE...
  EASTOVER...VANDER...
  WADE...
  FALCON...GODWIN...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3503 7905 3512 7910 3526 7873 3524 7862
      3524 7862 3519 7865 3515 7863 3510 7865
      3509 7867 3503 7866 3491 7895

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:45 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 25, 9:45 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT FRI JUN 25 2004

.SHORT TERM...

WIDESPREAD SHOWERS AND STORMS TO CONTINUE OVER EAST HALF OF CENTRAL
NC AS SURFACE WAVE CROSSES WESTERN PIEDMONT INTO SOUTH CENTRAL VA
NEXT FEW HOURS. EXPECT TO SEE SHOWERS/STORMS DIMINISH OVER
SANDHILLS/COASTAL PLAIN AND NE PIEDMONT AFTER 06Z. WILL CONTINUE
CATEGORICAL POPS OVER EASTERN HALF THROUGH 06Z THEN GRADUALLY
DIMINISH TO CHANCE BY 10Z. WILL MAINTAIN CHANCE POP IN THE WEST
OVERNIGHT AS VORT AXIS AND ASSOCIATED SURFACE BOUNDARY GRADUALLY
SLIDE SE OVERNIGHT.  WILL CONTINUE CHANCE POPS MOST LOCALES EARLY
SAT AM THEN TAPER OFF NW-SE LATE AM INTO THE AFTERNOON HOURS AS
DRIER AIR ADVECTS INTO THE REGION. LITTLE CHANGE TO OVERNIGHT MIN
TEMPS ANTICIPATED. WILL KEEP SKIES OVERCAST/MOSTLY CLOUDY OVERNIGHT
AND MENTION AREAS FOG.

LITTLE CHANGE REQUIRED AT THIS TIME TO FORECAST/GRIDS SAT AFTERNOON
AND BEYOND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, Jun 25, 4:57 AM EDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
457 AM EDT FRI JUN 25 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260856-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
457 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST
TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHERLY
SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO
40 KNOT SOUTHWESTERLY LOW LEVEL JET AND INCREASING WINDS IN THE
UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT.
BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE
POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... PARTICULARLY
NEAR AND EAST OF THE I-95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING. SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER CONDITIONS
AND FORECASTS THROUGHOUT THE DAY.

HARTFIELD

In the hours before

Special weather statement, Jun 25, 5:20 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT FRI JUN 25 2004

NCZ042-077-088-089-252215-
CUMBERLAND NC-HARNETT NC-JOHNSTON NC-SAMPSON NC-
520 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL AND EASTERN
HARNETT COUNTY AND INTO NORTHWEST SAMPSON AND WESTERN JOHNSTON
COUNTY BETWEEN 520 PM AND 620 PM...

AT 519 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM NEAR ANDERSON CREEK EAST TO BUNN LEVEL AND NEAR
ERWIN. THESE STORMS WERE DEVELOPING RAPIDLY AND WILL BE MOVING TO
THE NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LILLINGTON...
ERWIN... DUNN... COATS... AND BENSON.

FREQUENT LIGHTNING... GUSTY WINDS OF 30 TO 40 MPH... AND VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.

TAKE SHELTER WHEN THUNDER IS FIRST HEARD. QUICKLY MOVE OFF OF OPEN
FIELDS AND AWAY FROM WATER.

BADGETT
Special weather statement, Jun 25, 5:24 PM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT FRI JUN 25 2004

NCZ011-027-028-043-252230-
EDGECOMBE NC-HALIFAX NC-NASH NC-WILSON NC-
524 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HALIFAX...
NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 630 PM EDT...

AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES SOUTH OF HALIFAX TO 17 MILES NORTHEAST
OF SMITHFIELD...MOVING EAST SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WILSON... ELM
CITY... PINE TOPS...TARBORO... AND SPEED.

GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS CLOSE TO TWO INCHES IN LESS THAN AH HOUR CAN BE
EXPECTED ACROSS PARTS OF WILSON AND EDGECOMBE COUNTIES. THIS WILL
RESULT IN BRIEF TEMPORARY FLOODING OF STREETS AND POOR DRAINAGE
AREAS. MOTORISTS ENCOUNTERING THE HEAVY DOWNPOURS ARE ADVISED TO
SLOW DOWN TO PREVENT THEIR VEHICLE FROM HYDROPLANING.

WSS
Special weather statement, Jun 25, 5:35 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI JUN 25 2004

NCZ073>075-083>086-252330-
ANSON NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-
STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...LAURINBURG...
RAEFORD...ROCKINGHAM...SOUTHERN PINES...TROY AND WADESBORO
535 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS POSSIBLE ACROSS SOUTHERN PIEDMONT AND
WESTERN SANDHILLS THIS EVENING...

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE
SOUTHERN PIEDMONT AND WESTERN SANDHILL COUNTIES OF CENTRAL NORTH
CAROLINA. WHILE THE STORMS MAY DEVELOP AT ANYTIME... THERE ARE MOST
LIKELY BETWEEN 630 AND 830 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS MAY BE LOCALLY EXCESSIVE. THE STORMS WILL BE
CAPABLE OF PRODUCING BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN
AN HOUR.  PEOPLE ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS
ARE URGED TO KEEP AN EYE ON THEIR LOCAL WEATHER CONDITIONS. HEAD
INDOORS AT THE FIRST SIGN OF IMPENDING ADVERSE WEATHER SUCH AS A
DARKENING HORIZON OR DISTANT RUMBLE OF THUNDER.

WSS
Special weather statement, Jun 25, 6:25 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT FRI JUN 25 2004

NCZ078-089-252315-
SAMPSON NC-WAYNE NC-
625 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST SAMPSON AND WAYNE
COUNTIES THROUGH 715 PM EDT...

AT 625 PM EDT... RADAR INDICATED STRONG THUNDERSTORMS OVER HARGROVE
CROSSROADS... OR ABOUT 15 MILES NORTHEAST OF CLINTON... MOVING
NORTHEAST AT 40 MPH. THESE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
WAYNE COUNTY BEFORE 640 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... MOUNT OLIVE...
SUTTONTOWN... CLIFFS OF THE NEUSE STATE PARK...

GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL AND FREQUENT LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, Jun 25, 8:37 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT FRI JUN 25 2004

NCZ077-083>086-088-089-260230-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-
INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG...
LAURINBURG...LILLINGTON...RAEFORD...ROCKINGHAM AND WADESBORO
837 PM EDT FRI JUN 25 2004

SCATTERED THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS THE SOUTHERN
PIEDMONT AND SANDHILLS COUNTIES OF CENTRAL NORTH CAROLINA THROUGH
1030 PM.  MOST OF THE HEAVIER SHOWERS AND THUNDERSTORMS WILL OCCUR
MAINLY ALONG AND SOUTH OF A LINE FROM WADESBORO TO ROCKINGHAM TO
RAEFORD TO FAYETTEVILLE TO CLINTON. IT APPEARS THE STRONGEST STORMS
WILL OCCUR NEAR HAMLET AND LAURINBURG... AS WELL AS HOPE MILLS...
ROSEBORO AND GARLAND.

GUSTY WINDS OF 25 TO 35 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE
HEAVIER SHOWERS AND STORMS WILL PRODUCE BETWEEN A HALF TO ONE INCH
OF RAIN IN LESS THAN 30 MINUTES.

WSS
Special weather statement, Jun 25, 10:18 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT FRI JUN 25 2004

NCZ041>043-077-085-086-088-260315-
CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-SCOTLAND NC-WAKE
NC-WILSON NC-
1018 PM EDT FRI JUN 25 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM LAURINBURG
THROUGH RAEFORD... FORT BRAGG... LILLINGTON AND SMITHFIELD...

AT 1018 PM EDT... RADAR INDICATED STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN AND FREQUENT LIGHTNING OVER THE SANDHILLS EXTENDING INTO
THE COASTAL PLAIN. THESE THUNDERSTORMS EXTENDED FROM SCOTLAND COUNTY
NORTHEAST ACROSS HOKE... CUMBERLAND... HARNETT... AND JOHNSTON
COUNTY. THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

THE HEAVIEST RAIN WAS FALLING ACROSS NORTHWEST CUMBERLAND...
HARNETT... AND CENTRAL JOHNSTON COUNTY... FROM FORT BRAGG AND
ANDERSON CREEK TO ERWIN AND SMITHFIELD. RADAR INDICATED RAINFALL RATES
IN EXCESS OF 3.5 INCHES PER HOUR. DUE TO THE RELATIVE RAPID MOVEMENT
OF THESE STORMS... THE HEAVIEST RAIN SHOULD LAST APPROXIMATELY 30
MINUTES. THIS WOULD GIVE RAINFALL TOTALS OF 1.5 TO 2 INCHES ACROSS
NORTHERN CUMBERLAND... HARNETT... AND PORTIONS OF JOHNSTON COUNTY.

IN ADDITION TO THE HEAVY RAINFALL... FREQUENT LIGHTNING WILL POSE A
SIGNIFICANT HAZARD WITH THESE STORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS CAN BE EXPECTED.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.